Heart Patients Using Vitamins May Take Meds Improperly
Many unaware that dietary supplements reduce effectiveness of warfarin, study shows
URL of this page: http://www.nlm.nih.gov/medlineplus/news/fullstory_118735.html
(*this news item will not be available after 02/13/2012)
Tuesday, November 15, 2011
Researchers from the Intermountain Medical Center in Utah asked 100 people with an irregular heartbeat -- known as atrial fibrillation -- what they knew about warfarin (Coumadin), a commonly prescribed blood thinner. The patients were also asked how well they followed their prescription for the drug, and whether or not they also took vitamins or other supplements.
People taking warfarin need regular monitoring because too much of the drug can cause bleeding, and too little can allow blood clots to form, increasing the risk for stroke. In addition, diet also plays a role in warfarin's effectiveness.
The study, presented Monday at the American Heart Association's annual meeting in Orlando, Fla., found that 62 percent of patients who were prescribed warfarin took the drug with dietary supplements, potentially reducing its effectiveness. Of this group, 24 percent admitted that they even skipped doses of the anticoagulant drug, putting them at greater risk for stroke. Moreover, heart patients who took vitamins were 2 percent more likely to double their dose of warfarin, compared to those not taking supplements, which can increase their risk of bleeding.
The study also found that patients taking vitamins were less informed about potentially dangerous interactions between the supplements they were taking and warfarin. The researchers pointed out these patients had more episodes of unexplained bleeding, and needed more non-surgical transfusions.
The study's authors concluded that patients on prescription drugs should be more aware of the potentially negative side effects associated with taking dietary supplements.
"When you take a vitamin pill, you often are getting a much higher dose than you would by just eating a balanced diet. People don't realize that vitamins can be just as active as drugs, and, as we've seen here, mixing the two together can, in some cases, have adverse consequences for your health," said one of the study's authors, Dr. Jeffrey L. Anderson, director of cardiovascular research at Intermountain Medical Center's Heart Institute, in a news release from the medical center.
"This indicates to me that we physicians need to do a better job of educating our patients about vitamins and other supplements and how they interact with the medications we prescribe," Anderson added.
The study's authors cautioned that taking too many vitamins or too much of any one supplement could have negative health consequences.
"More and more studies are starting to show that excessive doses of some vitamins can increase the risk for serious diseases, including cancer," said Anderson. "As health care providers, we need to encourage caution when it comes to taking vitamins, as with any other medications."
Commenting on the study, Dr. Jack Ansell, chairman of the department of medicine at Lenox Hill Hospital in
New York City, pointed out that about 3 million people in the United States take warfarin. "Because its effect on blood clotting is variable in response to diet and other drugs, it requires routine monitoring. In fact, vitamin K is an antidote to warfarin, and this may have been included in some of the supplements patients were taking in the study," Ansell explained.
"It is not clear who was managing the warfarin therapy in these patients, but anticoagulation clinics tend to provide expert education, whereas such education is less likely to occur in the individual physician's office.
This study highlights the importance of such education regardless of who manages the warfarin therapy," Ansell said.
Because this study was presented at a medical meeting, the data and conclusions should be viewed as preliminary until published in a peer-reviewed journal.
Copyright (c) 2011 HealthDay. All rights reserved.Heart Patients Using Vitamins May Take Meds Improperly: MedlinePlus